No one with diabetes welcomes signs of a low blood sugar, also known as hypoglycemia. These physical and emotional changes, such as shakiness, dizziness, sweating, moodiness, and anxiety, signal that your blood sugar is dropping and must be treated quickly.
But what if your body stops giving you these warning signs? Losing the ability to feel low blood sugar is known as hypoglycemic unawareness. If you have it, you could lose consciousness without ever knowing that your blood sugar has dropped.
Read on to learn about the risks and how to avoid it.
Who Gets Hypoglycemic Unawareness?
Low blood sugars can happen to anyone with diabetes, whether you take insulin or other medications to control your blood sugars. Low blood sugars most commonly happen in people with type 1 diabetes. It impairs the body’s ability to respond to subsequent drops in blood sugar.
Losing the ability to feel low blood sugars is most common in people with type 1 diabetes, although it can happen in those with type 2 diabetes as well. The longer you’ve had diabetes, the higher your risk of hypoglycemic unawareness. Low blood sugar symptoms can start fading after you've had diabetes for as little as five years. By 20 years, they may be too faint to recognize or only occur after your blood sugar becomes severely low.
You may also be at higher risk for hypoglycemic unawareness if:
- You have neuropathy, or nerve damage.
- You have strict blood glucose control and you are on an intensive insulin regimen, have a history of severe low blood sugars, or a recent episode of low blood sugars
- You take certain medications for your heart or high blood pressure.
What Causes Hypoglycemic Unawareness?
When your blood sugar starts to drop too low, your body normally stops releasing insulin and starts releasing other hormones. These include glucagon and epinephrine. These hormones help stabilize blood sugars.
Epinephrine is the same hormone that helps us during our “flight or fight” reactions. It also causes the low blood sugar signs that people with diabetes usually recognize. But if someone keeps having low blood sugar reactions, their body may dampen the release of epinephrine. Without the symptoms of low blood sugar that epinephrine causes, someone with diabetes may not realize that their glucose levels are dropping.
If your blood sugar levels get too low, you may pass out and need emergency treatment.
Treatment for Hypoglycemic Unawareness
See your doctor if you start to lose the ability to feel your low blood sugars coming on. You may be able to regain that ability within weeks. Your doctor can develop the best treatment plan for you.
Your doctor may suggest that you:
- Set your targets for blood sugar higher than usual. This is usually done for a few weeks.
- Test your blood glucose levels as often as possible. This should always include at bedtime and before and after exercise. Ideally, your blood sugar should also be checked before and after meals. Your doctor may advise you to test at other times.
- Use a continuous glucose monitor (CGM). Although this doesn’t replace the need to prick your finger, a CGM may be more convenient than having to step up your blood testing. A CGM can alert you to lows even during the night.
- Modify your risks of hypoglycemia. Review the risks for low blood sugar and take steps to reduce your risk. For example, you may need to adjust your insulin doses to better match your diet and exercise or to be more consistent with your meals and intake of carbohydrates.